Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 101, NWS Grand Forks, ND

August 7, 2015Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 7, 2015, 8:10 PM CDT for Roseau County, Minnesota. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2015, 8:10 PM CDT (01:10 UTC)
Expired
Aug 7, 2015, 9:15 PM CDT
In force
65 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 203 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:30 PM CDTTSTM WND DMG6 S Roseau, MNTREES DOWNED AND ROOF DAMAGE REPORTED VIA SOCIAL MEDIA.
Aug 7, 8:35 PM CDTHAIL 14 Sse Fox, MNVERY HEAVY RAINS AND STRONG WINDS WERE ACCOMPANIED BY INTERMITTENT LARGE HAIL.
Aug 7, 8:36 PM CDTHAIL 1.756 S Roseau, MNREPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
Aug 7, 8:40 PM CDTTSTM WND DMG6 S Roseau, MNTREES DOWNED AND ROOF DAMAGE REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Aug 7, 8:42 PM CDTHAIL 1.756 S Roseau, MNREPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
Aug 7, 8:45 PM CDTTSTM WND DMG1 Se Malung, MNA FEW 3 TO 4 INCH DIAMETER BRANCHES BROKEN DOWN. HEAVY RAINFALL OF OF 1.18 INCHES AND SOME DIME SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2015-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2015-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1843 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
1.2
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS53 KFGF 080110
SVRFGF
MNC135-080215-
/O.NEW.KFGF.SV.W.0101.150808T0110Z-150808T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
810 PM CDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 915 PM CDT

* AT 809 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES WEST OF PINECREEK TO NEAR PENCER...MOVING
  EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* SEVERE THUNDERSTORMS WILL BE NEAR... SALOL AROUND 825 PM CDT. 
  WARROAD AROUND 835 PM CDT. 
  SWIFT AROUND 840 PM CDT. 
  ROOSEVELT AROUND 845 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4895 9530 4893 9532 4889 9527 4889 9517
      4892 9509 4873 9509 4871 9517 4871 9534
      4867 9535 4861 9566 4885 9637 4900 9626
      4900 9532
TIME...MOT...LOC 0109Z 252DEG 44KT 4898 9616 4875 9559 

HAIL...1.00IN
WIND...<50MPH
 
$$
SPEICHER
1 follow-up statement
045 
WWUS53 KFGF 080207
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
907 PM CDT FRI AUG 7 2015

MNC135-080215-
/O.CON.KFGF.SV.W.0101.000000T0000Z-150808T0215Z/
ROSEAU MN-
907 PM CDT FRI AUG 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN ROSEAU COUNTY...

AT 906 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES SOUTHWEST OF ANGLE INLET TO NEAR HAYES LAKE
STATE PARK...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
EASTERN ROSEAU COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4895 9530 4893 9532 4889 9527 4889 9517
      4892 9509 4873 9509 4871 9517 4871 9534
      4867 9535 4861 9566 4868 9576 4899 9555
      4900 9532
TIME...MOT...LOC 0206Z 252DEG 27KT 4919 9517 4862 9545 

HAIL...1.00IN
WIND...<50MPH
 
$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:02 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 7, 7:02 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
702 PM CDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 655 PM CDT FRI AUG 7 2015

ISOLATED STRONG TO SEVERE THUNDERSTORMS FIRING ALONG A TROF AXIS..
EXTENDING FROM ABERDEEN SD...THROUGH MAYVILLE...INTO THE HALLOCK
AREA. NO SIG UPDATED TO FORECAST PLANNED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 333 PM CDT FRI AUG 7 2015

MAIN CHALLENGE WILL BE CONVECTIVE DEVELOPMENT AND POTENTIAL FOR ANY
SEVERE THIS EVENING. A STRONG UPPER LOW IS CURRENTLY CROSSING SRN
MANITOBA AND MOVG E. A SFC TROF IS FCST TO MOVE ACROSS THE AREA THIS
EVENING AND TONIGHT...BUT THE QUESTION REMAINS AS TO THE STRONGEST
DYNAMICS. CAPE VALUES CONTINUE TO BE IN THE 2000 J/KG RANGE WITH
STRONGER 0-3 KM LAPSE RATES. HOWEVER...MID LEVEL LAPSE RATES ARE
SOMEWHAT WEAKER. ANALYSIS OF THE JET LEVEL WINDS SHOW SPEED
CONVERGENCE AT LEAST THRU 06Z THAT LOOKS TO HELP SUPPRESS WIDESPREAD
CONVECTIVE ACTIVITY...WITH MORE OF A DIVERGENT PATTERN OCCURRING
AFTER THAT. BULK SHEAR IS MARGINAL FOR THE MOMENT BUT SHOULD
INCREASE LATER THIS EVENING. CONSIDERING ALL FACTORS...REMAIN
REASONABLY CONFIDENT OF SOME SORT OF CONVECTION DEVELOPING AND
STAYED WITH GENERAL THUNDER FOR NOW...WITH A FEW SEVERE STORMS STILL
POSSIBLE.

FOR SATURDAY AND SATURDAY NIGHT...ANOTHER WAVE WILL CROSS THE
REGION AND INGREDIENTS LOOK GOOD FOR MORE THUNDER
CHANCES...ESPECIALLY ALONG THE SD BORDER. THE UPPER PATTERN
REMAINS FAIRLY ZONAL BUT THE MEAN JET POSITION SHIFTS A BIT
FARTHER SOUTH BY THE END OF THE PERIOD...SO DECREASED POPS.
TEMPERATURES THRU THE PERIOD WILL REMAIN ON THE WARM SIDE...AND A
BIT ABOVE SEASONAL NORMS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 333 PM CDT FRI AUG 7 2015

LONG RANGE MODELS INITIALLY IN GOOD AGREEMENT THEN DIVERGE IN
SOLUTIONS LATE IN THE PERIOD. MID LEVEL RIDGE TO BUILD OVER THE
CENTRAL US THROUGH MIDWEEK. THIS SHOULD RESULT IN DRY CONDITIONS
WITH TEMPERATURES SLOWLY WARMING TO AT OR ABOVE AVERAGE VALUES BY
MIDWEEK. ECMWF MAINTAINS UPPER RIDGE THROUGH THE REMAINDER OF THE
PERIOD WHILE THE GFS TRACKS AN UPPER LOW ACROSS SOUTHERN CANADA. THE
LATER WOULD BRINGER HIGHER PCPN CHANCE TO THE REGION. FOR NOW LOW
END POPS SEEM REASONABLE CONSIDERING MODEL DIFFERENCES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 655 PM CDT FRI AUG 7 2015

ISOLATED MVFR CONDS IN THUNDERSTORMS ALG THE RRV CORRIDOR TO
INCLUDE KFAR...KGFK...AND KTB=VF THROUGH 02Z. ELSE GENERALLY VFR
CONDS WITH LIGHT SOUTHERLY FLOW. WINDS TURNING WESTERLY THROUGH
SATURDAY MIDDAY AS COLD FRONTAL BOUNDARY PUSHES THROUGH THE
AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GUST
SHORT TERM...HOPKINS
LONG TERM...HOPKINS/VOELKER
AVIATION...GUST
Hazardous weather outlook, Aug 7, 5:22 AM CDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT FRI AUG 7 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA. THE MAIN THREATS WILL BE HAIL OF ONE INCH OR
LARGER...AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AT SOME POINT THIS WEEKEND...AND AGAIN
TOWARD THE END OF THE NEXT WORK WEEK. SEVERE STORMS ARE NOT
EXPECTED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

TG

In the hours before

Local storm report, Aug 7, 6:43 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             2 E PAGE                47.16N 97.53W
08/07/2015  E1.50 INCH       CASS               ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 7, 6:55 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
655 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 ESE ORISKA            46.90N 97.69W
08/07/2015  E1.75 INCH       BARNES             ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Aug 7, 6:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
659 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 W ARTHUR              47.10N 97.26W
08/07/2015  E60 MPH          CASS               ND   MESONET

            MEASURED 1.25 INCHES OF RAIN AND DIME SIZED HAIL.
            REPORTED BY ND ARB OBSERVER

&&

GGUST
Local storm report, Aug 7, 7:17 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 E FORT RANSOM         46.52N 97.89W
08/07/2015  E1.25 INCH       RANSOM             ND   BROADCAST MEDIA

            QUARTER TO HALF DOLLAR SIZED HAIL OCCURRERD FOR 2 TO 3
            MINUTES. REPORT AND PICTURE POSTED TO SOCIAL MEDIA.

&&

GGUST
Local storm report, Aug 7, 8:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             BUFFALO                 46.92N 97.55W
08/07/2015  E1.75 INCH       CASS               ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Aug 7, 8:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             BADGER                  48.78N 96.02W
08/07/2015  E1.00 INCH       ROSEAU             MN   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:40 PM CDTSevere Thunderstorm WarningFGFClay, Norman65 min
Aug 7, 8:39 PM CDTSevere Thunderstorm WarningFGFClay, Norman66 min
Aug 7, 8:48 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau57 min
Aug 7, 9:11 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Pennington, Roseau64 min
Aug 7, 10:18 PM CDTSpecial Weather StatementFGFBeltrami57 min
Aug 8, 12:05 AM CDTSpecial Weather StatementFGFMahnomen55 min
Aug 8, 2:55 AM CDTSpecial Weather StatementFGFBecker65 min
Aug 8, 5:13 AM CDTSpecial Weather StatementFGFWadena47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.